Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 47, NWS Norman, OK

March 29, 2007Ellis County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Mar 29, 2007, 1:04 AM CDT for Ellis County, Oklahoma. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 29, 2007, 1:04 AM CDT (06:04 UTC)
Expired
Mar 29, 2007, 1:30 AM CDT
In force
26 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Ellis County, OK

The radar

The Vance AFB radar (KVNX), 157 km from the middle of the area, began a volume at 06:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 11:22 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.1 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2007-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2811 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2007-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2811 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
815 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
2.2
Supercell composite
12.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 9:25 PM CDT, 3 hours 39 minutes earlier.

Area forecast discussion, Mar 28, 9:25 PM CDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
925 PM CDT WED MAR 28 2007

SEVERE TSTMS CONTINUE OVER THE TX PANHANDLE THIS EVENING BUT
ACTIVITY HAS BEEN SLOW TO MAKE MUCH EWD PROGRESS THROUGH THE
EVENING. STILL A THREAT THAT THESE STORMS COULD AFFECT FAR WRN
PORTIONS OF THE FA WITHIN THE NEXT FEW HOURS AS AXIS OF BEST INSTAB
REMAINS FROM SW TX TOWARD WCNTRL OK AND SHEAR REMAINS STRONG.  OTHER
STORMS HAVE RAPIDLY DEVELOPED ALONG THE DRYLINE FROM SERN NM INTO
WRN SECTIONS OF THE TX PANHANDLE.  THESE STORMS SEEM TO HAVE MORE
ELY COMPONENT TO THEIR MOVEMENT AND WILL LIKELY MOVE INTO WESTERN
PARTS OF THE FA AFTER MIDNIGHT. WILL BUMP UP POPS ALONG THE WRN
BORDER FOR THE OVERNIGHT PD. NOT MUCH CHANGE TO ANYTHING BEYOND
INITIAL PD.

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
317 PM CDT WED MAR 28 2007

.DISCUSSION...

THE COMPLEX AND BROAD UPPER LOW OVER THE ROCKIES CONTINUES TO EVOLVE
WITH SLIGHT DEVIATIONS IN ITS MOTION HAVING A BIG IMPACT ON OUR
FORECAST. STRATUS FORMED AHEAD OF THE DRYLINE LATE LAST NIGHT AND
HAS IMPACTED THE POTENTIAL WARMUP A LITTLE BIT. MEANWHILE...
OCCASIONALLY THICK CIRRUS IS CONSTANTLY DEVELOPING IN BETWEEN THE 2
BRANCHES OF THE SUBTROPICAL JET...ONE OVER NEW MEXICO AND ANOTHER
NEAR THE RED RIVER. HIGH BASED PRECIPITATION ORIGINATING IN A MID
LEVEL LAYER OF ISENTROPIC UPGLIDE CONTINUES TO EXPAND FROM NORTH OF
CHILDRESS TO ABOUT SAN ANGELO WHICH IS ALSO NEAR THE EDGE OF THE
STRONGEST CAP...WHICH THEN EXTENDS NORTHWARD TO DODGE CITY.

THE DRYLINE HAS BEEN SLOW TO MOVE EAST...ONLY REACHING THE WESTERN
OKLAHOMA PANHANDLE AS OF MID AFTERNOON....AND WITH MID/UPPER LEVEL
FLOW BACKING OVER THE AREA...AM NOT PARTICULARLY CONFIDENT THE
DRYLINE WILL ADVANCE MUCH FARTHER EAST BEFORE RETREATING THIS
EVENING. LATEST 12Z MODELS AND MODEL TRENDS FROM 24 HRS AGO SUPPORT
A WESTWARD SHIFT TO THE MOST LIKELY AREA FOR CONVECTION TONIGHT
ABOUT 75-100 MILES FARTHER WEST WHICH IS CONSISTENT WITH THE
WESTWARD SHIFT TO THE MODERATE RISK AREA AT MIDDAY.

NOT EXACTLY SURE WHAT TO MAKE OF THE HIGH BASED PRECIPITATION NEAR
CHILDRESS. THE CAP IS STEADILY ERODING BUT HOLDING NEVER THE LESS.
EARLIER MODELS INCLUDING THE 4 KM NSSL WRF HAD PRECIP FORMING ACROSS
WESTERN OKLAHOMA BY THIS TIME WHICH HAS NOT YET OCCURRED. BELIEVE
THERE IS POTENTIAL FOR THE HIGH BASED PRECIPITATION TO EVENTUALLY
BECOME CONVECTIVE WITH INSTABILITY SUFFICIENT EARLY ON FOR LARGE
HAIL. THEN AS SHEAR IMPROVES THIS EVENING...THE POTENTIAL MAY
INCREASE FOR MORE ORGANIZED STORMS INCLUDING SUPERCELLS.

WITH ALL THESE DOUBTS ABOUT CONVECTION BREAKING OUT SO FAR AHEAD OF
THE DRYLINE AND GIVEN ITS DISTANT PROXIMITY TO THE UPPER LOW AND
RECENT MODEL TRENDS...WE WILL BE BACKING OFF SLIGHTLY FROM A HIGH
POP FORECAST OVERNIGHT...PREFERRING TO KEEP THE MAXIMUM POTENTIAL
VERY CLOSE BUT JUST WEST OF THE WESTERN OKLAHOMA BORDER. WE WILL
PROBABLY HAVE TO WAIT A FEW MORE HOURS TO FOLLOW RADAR/SATELLITE
TRENDS...BUT THIS MAY ALSO MEAN A FURTHER WESTWARD SHIFTS TO THE
MODERATE RISK AREA BY 00Z OR AT LEAST TRIMMING THE EASTERN EDGE OF
IT WHICH IS CLOSE TO INTERSTATE 35.

WILL CONTINUE TO MENTION THE POTENTIAL FOR HEAVY RAIN AS WELL BUT
WITH POPS LOWERING TO ABOUT 50 PERCENT THE CONFIDENCE IN ITS
OCCURRENCE HAS ALSO FALLEN. BY THURSDAY...AND THEN FRIDAY...THE BULK
OF THE FORECAST DEPENDS ON THE POSITION OF THE UPPER LOW AND
DRYLINE. WILL CONTINUE WITH POPS IN THE 20 TO 50 PERCENT THROUGH
THIS ENTIRE PERIOD WITH THE BASE OF THE ASSOCIATED UPPER TROUGH
SWINGING THROUGH ON FRIDAY. A CHANCE OF SEVERE STORMS AND TORRENTIAL
RAIN WILL LIKELY CONTINUE UNTIL THEN.

MODELS FOLLOW THE TREND FROM YESTERDAY WHICH HAS A BRIEF LULL IN
PRECIP CHANCES DEVELOPING BY LATE SATURDAY AND LASTING THROUGH
SUNDAY. OF COURSE...THIS DEPENDS ON THE MODELS BEING CORRECT WITH
THE LOW EXITING THE REGION BY THIS TIME...WHICH MAY NOT BE CORRECT.
WILL HAVE TO MONITOR...BUT WILL FOLLOW THESE TRENDS WITH A CAVEAT
THAT FUTURE SHIFTS MAY NEED TO ADD POPS FOR SUNDAY.

THE EXTENDED PERIODS STILL LOOK POTENTIALLY ACTIVE...WITH A DRYLINE
REFORMING AND MODERATELY STRONG WESTERLY FLOW ACROSS THE REGION SO
HAVE CONTINUED WITH LOW POPS MONDAY THROUGH WEDNESDAY.

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  63  76  58  73 /  40  50  40  40
HOBART OK         61  75  52  72 /  50  50  40  30
WICHITA FALLS TX  61  76  56  74 /  50  50  40  40
GAGE OK           57  75  47  69 /  50  40  20  20
PONCA CITY OK     63  76  59  72 /  40  50  40  50
DURANT OK         65  77  63  75 /  20  40  40  50

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

JAMES
Hazardous weather outlook, Mar 28, 11:35 PM CDT, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1135 PM CDT WED MAR 28 2007

OKZ004>048-050>052-TXZ083>090-291200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1135 PM CDT WED MAR 28 2007

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVERNIGHT ACROSS
WESTERN OKLAHOMA AND PARTS OF WESTERN NORTH TEXAS.

LOCATION...
THE MODERATE RISK AREA COVERS LOCATIONS WEST OF A LINE EXTENDING
FROM ALVA...TO CLINTON...TO VERNON AND MUNDAY TEXAS. FARTHER EAST...
A SLIGHT RISK AREA EXTENDS TO A LINE FROM PONCA CITY AND
STILLWATER...TO NORMAN...TO RINGLING AND INCLUDES THE REMAINDER OF
WESTERN NORTH TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS ACROSS THE MODERATE
RISK AREA WILL BE THROUGH THE EARLY MORNING HOURS THURSDAY MORNING.
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS ACROSS THE SLIGHT RISK
AREA WILL BE TOWARD SUNRISE THURSDAY MORNING.

IMPACTS...
IN THE MODERATE RISK AREA... LARGE HAIL... UP TO 2 INCHES IN
DIAMETER... AND WIND GUSTS UP TO 70 MPH WILL BE POSSIBLE WITH THE
STRONGEST STORMS.  HAIL AND WINDS OF THIS MAGNITUDE CAN CAUSE
SIGNIFICANT DAMAGE TO AUTOMOBILES AND ROOFS OF HOMES AND
BUSINESSES.  ISOLATED TORNADOES ALSO WILL BE POSSIBLE.

IN THE SLIGHT RISK AREA... THE PRIMARY CONCERNS WILL BE STRONG WINDS
AND LARGE HAIL... UP TO AN INCH OR SO IN DIAMETER.

IN ADDITION...EXCESSIVE RAINFALL AMOUNTS WILL BE POSSIBLE DUE TO THE
EXPECTED STORM DEVELOPMENT AND MOVEMENT. THIS MAY LEAD TO FLASH
FLOODING. OUR GREATEST CONCERN FOR THESE IMPACTS WILL BE ACROSS THE
MODERATE RISK AREA.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THROUGH EARLY
THURSDAY MORNING.

DISCUSSION...
A STRONG UPPER-AIR STORM SYSTEM WILL APPROACH THE SOUTHERN PLAINS
LATE TONIGHT...YIELDING THE POTENTIAL FOR SEVERE WEATHER. A LINE OF
THUNDERSTORMS... WHICH DEVELOPED EARLIER THIS EVENING ALONG A DRY
LINE ACROSS THE WESTERN TEXAS PANHANDLE WITH ISOLATED SEVERE
THUNDERSTORMS FARTHER EAST ACROSS THE CENTRAL AND EASTERN TEXAS AND
OKLAHOMA PANHANDLES WILL PUSH EAST AND NORTHEAST TOWARD WESTERN
OKLAHOMA LATE TONIGHT. THE AMOUNT OF INSTABILITY AND DEEP LAYER WIND
SHEAR WILL CONTINUE TO SUPPORT A FEW SUPERCELL THUNDERSTORMS
OVERNIGHT... WITH VERY LARGE HAIL AND DAMAGING WIND GUSTS THE
PRIMARY CONCERNS. THE LOW LEVEL WIND SHEAR WILL BE STRONG ENOUGH
THAT ISOLATED TORNADOES WILL ALSO BE POSSIBLE.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY MAR 29.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...90 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
HEAVY RAINFALL WILL LIKELY RESULT IN RAPID RUNOFF AND POSSIBLE FLASH
FLOODING WHERE MULTIPLE STORMS TRACK ACROSS THE SAME AREAS. THIS
CONCERN WILL BE GREATEST OVER FAR WESTERN OKLAHOMA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
SEVERE STORMS WILL BE POSSIBLE AGAIN THURSDAY AND FRIDAY AS THE
STORM SYSTEM AND DRY LINE REMAIN IN THE VICINITY OF OKLAHOMA AND
WESTERN NORTH TEXAS.

OTHER HAZARDOUS WEATHER...
THE CONCERN FOR HEAVY RAIN WILL CONTINUE TO BE A CONCERN THROUGH AT
LEAST FRIDAY NIGHT. IN ADDITION TO THE FLASH FLOODING THREAT...
MAINSTEM FLOODING ON AREA RIVERS MAY OCCUR.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
THURSDAY.

CMS/30

In the hours before

Special weather statement, Mar 28, 9:10 PM CDT, 3 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
910 PM CDT WED MAR 28 2007

OKZ004-009-290230-
HARPER OK-ELLIS OK-
910 PM CDT WED MAR 28 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND HARPER COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED OVER CATESBY AT 910 PM CDT...MOVING
NORTH AT 30 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN ELLIS AND HARPER COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

30
Special weather statement, Mar 28, 10:17 PM CDT, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1017 PM CDT WED MAR 28 2007

OKZ004-290330-
HARPER OK-
1017 PM CDT WED MAR 28 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARPER COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTH OF LAVERNE AT 1017 PM
CDT...MOVING NORTH AT 30 MPH.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME... ALTHOUGH SMALL HAIL WILL BE POSSIBLE ACROSS WESTERN
PORTIONS OF HARPER COUNTY... INCLUDING LAVERNE... THROUGH 1030 PM.

PEOPLE IN HARPER COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

30
Special weather statement, Mar 28, 10:37 PM CDT, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1037 PM CDT WED MAR 28 2007

OKZ004-290400-
HARPER OK-
1037 PM CDT WED MAR 28 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARPER COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER WESTERN HARPER COUNTY AT 1037
PM CDT...MOVING NORTH AT 30 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN HARPER COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

30
Special weather statement, Mar 28, 11:47 PM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1147 PM CDT WED MAR 28 2007

OKZ004-009-290500-
HARPER OK-ELLIS OK-
1147 PM CDT WED MAR 28 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND HARPER COUNTIES.

A LINE OF SEVERE THUNDERSTORMS WAS LOCATED FROM 13 MILES NORTHWEST OF
ROSSTON TO 19 MILES SOUTHWEST OF LAVERNE AT 1147 PM CDT...MOVING
NORTH NORTHEAST AT 40 MPH. A FEW WIND GUSTS TO NEAR 45 MPH WILL BE
POSSIBLE TO THE EAST OF THIS LINE OF STORMS... AFFECTING FAR WESTERN
HARPER COUNTY THROUGH MIDNIGHT.

PEOPLE IN ELLIS AND HARPER COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

30
Special weather statement, Mar 29, 12:42 AM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1242 AM CDT THU MAR 29 2007

OKZ004-009-290600-
HARPER OK-ELLIS OK-
1242 AM CDT THU MAR 29 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND HARPER COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 14 MILES NORTHWEST OF
ROSSTON TO 17 MILES SOUTHWEST OF CATESBY AT 1242 AM CDT...MOVING
NORTHEAST AT 45 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH WILL BE POSSIBLE ACROSS WESTERN
PORTIONS OF HARPER AND ELLIS COUNTY BY 1 AM.

PEOPLE IN ELLIS AND HARPER COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

30

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 1:11 AM CDTSevere Thunderstorm WarningOUNHarper49 min
Mar 29, 3:45 PM CDTFlood WatchOUNAlfalfa, Atoka, Blaine, Bryan, Caddo, Canadian and 33 more36 hr
Mar 29, 4:12 PM CDTTornado WarningOUNCanadian, Oklahoma33 min
Mar 29, 4:47 PM CDTTornado WarningOUNGrant28 min
Mar 29, 10:17 AM CDTSevere Thunderstorm WarningOUNClay28 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.